Sex, drugs and what?
Erectile dysfunction drugs may cause hearing loss, according to new research by University of Alabama epidemiologist Gerald McGwin, PhD.
In 2007, the FDA began requiring more prominent warnings on Viagra, Cialis and Levitra after isolated reports of sudden hearing loss in men who used the drugs. The latest findings underscore those worries. Examining data from 11,525 men, McGwin found that men who used erectile dysfunction drugs, known as PDE-5 inhibitors, were twice as likely to report hearing loss as men who didn’t use the pills. The clearest association showed up for Viagra. But that may be because the studies included far fewer men using the newer drugs.
Erectile dysfunction drugs work by increasing blood flow to certain tissues in the body. Researchers speculate that by increasing blood flow in the inner ear, they may lead to hearing loss.
If that turns out to be true, men†will have to make a hard choice between maintaining their sex lives or preserving their hearing as they get older.